1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Discuss in my forum

Mary Shomon

Alli, the Over-the-Counter Orlistat Diet Drug, Hits the Market: Can Thyroid Patients Take It?

By June 14, 2007

Follow me on:

Orlistat (brand name Alli), the newly-approved, over-the-counter version of the prescription weight loss drug Xenical, is hitting the market this week.

Since many thyroid patients struggle with weight problems, I thought it would be helpful to take a brief look at this new drug. I also consulted with endocrinologist Dr. Ted Friedman to find out whether the drug is safe for thyroid patients. Find out more now.

About Orlistat

Typically, a dosage of orlistat is taken with each meal, with care given to control the amount of fat in the meal. The drug works by reducing the amount of fat absorbed by the body.

Orlistat has been available in prescription form in the U.S. since 1999. Unlike stimulant diet drugs, it’s considered generally safe, though it can have unpleasant side effects, including gas, bloating, an oily discharge, loose stools or bowel urgency, diarrhea, stomach pain, and nausea, among others. There are also certain interactions with orlistat, meaning that even though it is now available without prescription, you should always discuss taking it with your practitioner.

According to information released by the University of Kentucky, a study done during the fall of 2006 by Dr. James Anderson, head of the UK College of Medicine Metabolic Research Group, looked at the effects of 60 mg orlistat (this is the dosage of the over-the-counter Alli brand product that is going on the market) in people who were mildly to moderately overweight. The 16 week study compared taking either 60 mg of orlistat, vs. placebo, daily with meals, three times a day. According to Anderson:

"Our research showed that people taking orlistat and following low-fat diets lost almost five percent of their initial body weight, about seven to15 pounds, over four months," Anderson said. "While two to four pounds a month isn't dramatic, steady weight loss of this amount can have major health benefits. For example, the reduction in LDL-cholesterol, the bad-guy cholesterol, of 10 percent can reduce risk of heart attack by 20 percent." Thyroid patients will note that the warnings on orlistat say that you should “Ask a doctor or pharmacist before use if you are taking medicine for diabetes or thyroid disease. Your medication dose may need to be adjusted.”
Dr. Friedman on Orlistat for Thyroid Patients

I asked nationally known endocrinologist Dr. Ted Friedman, who is a board-certified endocrinologist, and Chief of the Division of Endocrinology, Metabolism and Molecular Medicine at the UCLA School of Medicine, about orlistat. According to Dr. Friedman, orlistat has the potential to interfere with fat-soluble vitamins and medications, but water-soluble medications like levothyroxine and antithyroid drugs are not likely to be affected.

For Dr. Friedman, does orlistat have any value as part of an overall weight loss plan?

Said Dr. Friedman: “It works somewhat like Antabuse (a drug given to people to make them averse to alcohol). When people on orlistat eat fatty foods, they get abdominal pain, gas and bloating. Then they don’t want to eat more fatty foods. It’s sort of a negative conditioning.”

Note from Mary

If you decide to take orlistat, be sure that you consult your physician first, and make sure that you don’t have any other conditions, or aren’t taking any other medications, that would be affected by orlistat. Also, you probably will want to have your thyroid levels re-evaluated 8-12 weeks after you start, just to be sure that it’s not affecting your absorption of your medication.

If you and your doctor do decide you’re going to try orlistat, be sure to familiarize yourself with the drug and how it’s taken, the potential side effects, etc. Alli’s website has a fairly detailed Common Questions page.

More Alli/Orlistat Resources

  • Drugs.com: Xenical
  • Alli Home Page
  • Dr. Ted Friedman’s Website
  • Thyroid Weight Loss Center

    Photo from clipart.com

  • Comments
    June 15, 2007 at 5:50 am
    (1) Lemurtail says:

    Hi, I’m writing from England, where the TSH normal range is 0.something to 5.5. For the past 9 years, mine has been consistently over 4.33, usually around 6.01 to 7.18. No treatment is available until the TSH reaches over 10. My endocrinolgist, while reluctant to treat my underactive thyroid problems, prescribed orlestat even though I had told him I did not want to take slimming pills.

    My reasoning for refusing this drug was that I ALREADY follow a healthy diet and lead a very active life, walking and cycling everywhere. In fact I have never been able to tolerate fatty food as it gives me heart-burn and the runs, and so I naturally have a low-fat diet. If anything, my appetite is almost non-existent though I do remember to eat sensibly to keep my fragile energy levels up. Yes, having wind, bloating and the runs really is a deterrent to eating fatty food – though I don’t need a drug to do that to me!!

    In spite of my best efforts, I have a tendency to sudden alarming inexplicable weight gain, eg- 1 stone in 2 weeks recently, always followed by extreme fatigue and achiness plus increased susceptibility to colds and infections. Sometimes my hair comes out too (my eyebrow ends had only just began to grow back from the last episode).

    Basically this sudden weight gain scares me beause it always heralds a rough ride for months afterwards. This time, for example, I have had a continuous cold since January, developed back problems and, thanks to an ear infection, gone totally deaf possibly permanently.

    Would this have happened if my endo had treated my hypothyroidism rather than simply seeing me as a fat person with no initiative to look after my own body?

    I feel that fobbing off overweight patients like me with diet pills is avoiding tacking the underlying cause.

    However, that said, the Orlestat patients’ support program does look excellent for people with genuine food-based issues and who tend to suffer from low-self esteem.

    June 20, 2011 at 6:05 pm
    (2) Sam says:

    Hi, I just wanted to tell you to ask a different doctor or something, or only take half or a quarter of a pill if you only need a bit of levothyroxin because I have hypothyroidism, too, and I’ve had it since I was little, and even though I need a large dosage of it, even being slightly off will definitely hurt you, as you’ve described. Giving you a diet pill sounds like a bad idea, I agree. Dieting pills aren’t going to affect your hormones – they go to the intestine, not the thyroid, so I don’t see why giving you them would help.

    That being said, it’s really difficult for me to lose weight because of my condition, and that’s why I’m looking at Alli/Orlestat. Losing weight might help you if you can’t get ahold of the medication since, with less body mass, you don’t need as much of the thyroid hormone…

    You know your body better than your doctor does, so if you have serious affects like those you’ve described, then you should definitely try harder to get thyroid medication. Maybe you should come to America! :)

    June 30, 2012 at 2:05 pm
    (3) anusha says:

    i have hypothyroidism , and have been prescribed to use orlistat capsules . would it be useful for me ? more over since i have started consuming it , my stool has reduced , what could be the reason ?
    it would be great if someone could clear my doubts.

    June 16, 2013 at 9:59 pm
    (4) BEV says:

    ALLI HAS WORKED GREAT FOR ME, I HAVE ALSO THYROID ISSUES. HOWEVER, MINE IS TREATED WITH MEDICINE TO REVERSE HYPOTHYROIDISM. if YOU HAVE A MD WHO WILL NOT TREAT THE DISEASE, MAY I ASK WHY ARE YOU WITH HIM/HER. EVEN WITH TREATMENT FOR HYPOTHYROIDISM, YOU STILL NEED TO MAINTAIN YOUR INTAKE OF CALORIES. ALL I NEEDS TO BE TAKEN AFTER 4 HOURS OF TAKING THYROID MEDICINE. YOU ALSO NEED TO HAVE LEVELS RECHECK. DON’T LET A DR DISRESPECT YOU LIKE THAT. I WORK IN THE MEDICAL FIELD, AND VERY SMART WITH MEDICINE. LEMURTAIL, PLEASE SEEK HELP FROM ANOTHER QUALIFIED PHYSICIAN, WITHOUT TREATMENT, YOU COULD END UP IN HEART FAILURE. YOUR BODY NEEDS THOSE HORMONES REPLACED IMMEDIATELY. TO ME THAT IS A LAZY DR YOU HAVE, VERY UNEDUCATED. ANUSHA, YOU MAY HAVE A DECREASE IN BOWEL MOVEMENTS DUE TO UNTREATED THYROID ISSUES, OR SIMPLY NOT ENOUGH FIBER IN YOUR DIET. GREEN LEAFY VEGGIES IS WHAT I WOULD RECOMMEND AND FOLLOW UP WITH A ENDOCRINOLOGIST. SAM, YOUR BODY IS TELLING YOU THAT SOMETHING ISN’T RIGHT, YOU NEED THE CORRECT DOSE OF THYROID MED. IN ORDER FOR YOU METABOLISM TO BE RIGHT FOR YOUR BODY, MD NEEDS TO DO CBC, TSH T4 TEST. THEN YOUR PUT ON A DOSE THAT IS GREAT FOR YOUR BODY. 0.5-5 ARE THE NORMAL RANGE, BUT EVEN A 4 MAY NOT BE GOOD FOR YOUR BODY, SO I WOULD RECOMMEND A ENDOCRINOLOGIST TO TREAT THE SYMPTOMS.

    Leave a Comment

    Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>

    ©2014 About.com. All rights reserved.

    We comply with the HONcode standard
    for trustworthy health
    information: verify here.